CML Patients on TKIs May Have Increased Risk of Thromboembolic Events

June 16, 2016

Patients with chronic myeloid leukemia who are treated with tyrosine kinase inhibitors could be at increased risk of long-term cardiovascular toxicity.

Patients with chronic myeloid leukemia (CML) who are treated with tyrosine kinase inhibitors (TKIs) could be at increased risk of long-term cardiovascular toxicity, according to a retrospective cohort study conducted in Sweden.

“Despite the need for continual oral administration, TKIs are well tolerated by most patients with CML, and serious toxic events are rare,” wrote study authors led by Torsten Dahlén, MD, of Karolinska University Hospital in Stockholm. Still, some recent reports have suggested that long-term use of TKIs could result in increased cardiovascular risk.

The new study included 896 patients in Sweden diagnosed with CML and treated with a TKI between 2002 and 2012, and compared those to give age- and sex-matched control patients for each CML patient. The results were published online ahead of print in Annals of Internal Medicine.

Patients were followed for a median of 4.2 years. There were a total of 54 arterial thromboembolic and 20 venous thromboembolic events in CML patients. This resulted in a relative risk (RR) compared to the control patients of 1.5 for arterial events (95% CI, 1.1–2.1), and of 2.0 for venous events (95% CI, 1.2–3.3). For arterial events, the incidence rate was 13 per 1,000 person-years in CML patients, and 9.1 per 1,000 person-years in control patients. For venous events, these rates were 5 per 1,000 person-years and 2.5 per 1,000 person-years, respectively.

Taken together, the RR for either venous or arterial thromboembolic events was 1.7 (95% CI, 1.3–2.2).

The incidence rates were 3.6-fold higher in patients treated with nilotinib than those treated with imatinib. The rate was also higher with dasatinib, at 2.4-fold higher incidence than imatinib patients. The total numbers for these analyses, though, were not sufficient to reach significance.

Notably, most patients treated with TKIs (84%) who experienced a myocardial infarction had at least one previously diagnosed major cardiovascular risk factor diagnosed. The most common such risk factors were hypertension and angina pectoris.

“These data, derived from a large population-based Swedish cohort, suggest a greater risk for arterial and venous thromboembolic events among CML patients than in the general population,” the authors wrote. They noted several limitations, including that most patients treated with nilotinib or dasatinib had been previously treated with imatinib. There were also a limited number of patients treated with the second generation TKIs, making firm conclusions difficult.

Still, they concluded that “clinicians should be aware of these cardiovascular risk factors when initiating TKI therapy in patients with CML.”